Alert archive / Vermont / River Flood Warnings in 2014

River Flood Warning 2, NWS Burlington, VT

April 8, 2014Orleans County, Vermont

NWS Burlington, VT issued this river flood warning at Apr 8, 2014, 1:54 PM EDT for Orleans County, Vermont. It took effect at Apr 8, 2014, 7:23 PM EDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Apr 8, 2014, 1:54 PM EDT (17:54 UTC)
In effect from
Apr 8, 2014, 7:23 PM EDT
Expired
Apr 10, 2014, 5:44 PM EDT
In force
46 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
Minor

County Orleans County, VT

The radar

The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Barton River near Coventry (COVV1). The gauge peaked at 9.02 ft at Apr 9, 2014, 8:00 AM EDT.

actionminor67891004/0804/0904/1004/11
Action stage
7 ft
Minor stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04296280, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGUS41 KBTV 081754
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BURLINGTON VT 
154 PM EDT TUE APR 8 2014

...THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN VERMONT... 

  BARTON RIVER AT COVENTRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

VTC019-091754-
/O.NEW.KBTV.FL.W.0002.140408T2323Z-000000T0000Z/
/COVV1.1.ER.140408T2323Z.140409T1300Z.000000T0000Z.UU/
154 PM EDT TUE APR 8 2014

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BARTON RIVER AT COVENTRY.
* FROM THIS EVENING UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  1:30 PM TUESDAY THE STAGE WAS 7.7 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TUESDAY EVENING AND CONTINUE 
  TO RISE TO NEAR 8.5 FEET BY LATE WEDNESDAY MORNING.
* IMPACT...AT 8.0 FEET...MAPLE STREET AND RIVER ROAD BETWEEN ORLEANS 
  AND COVENTRY STATION WILL FLOOD. THERE WILL BE EXTENSIVE FIELD AND 
  LOWLAND FLOODING.

&&
    
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
      4476 7224                       

$$
3 follow-up statements
760 
WGUS41 KBTV 091341
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BURLINGTON VT 
941 AM EDT WED APR 9 2014

  BARTON RIVER AT COVENTRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

VTC019-101341-
/O.CON.KBTV.FL.W.0002.000000T0000Z-000000T0000Z/
/COVV1.1.ER.140408T2130Z.140409T1145Z.000000T0000Z.UU/
941 AM EDT WED APR 9 2014

THE FLOOD WARNING CONTINUES FOR 
  THE BARTON RIVER AT COVENTRY.
* AT 9:30 AM WEDNESDAY THE STAGE WAS 9.1 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL SLOWLY FALL BACK TO A STAGE OF 8.0 FEET 
  BY THURSDAY MORNING.
* IMPACT...AT 8.0 FEET...MAPLE STREET AND RIVER ROAD BETWEEN ORLEANS 
  AND COVENTRY STATION WILL FLOOD. THERE WILL BE EXTENSIVE FIELD AND 
  LOWLAND FLOODING.

&&
    
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
      4476 7224                       

$$
343 
WGUS81 KBTV 101258
FLSBTV
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BURLINGTON VT 
858 AM EDT THU APR 10 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN VERMONT...
 
  BARTON RIVER AT COVENTRY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

VTC019-110522-
/O.EXT.KBTV.FL.W.0002.000000T0000Z-140411T0522Z/
/COVV1.1.ER.140408T2130Z.140409T1145Z.140410T2322Z.UU/
858 AM EDT THU APR 10 2014

THE FLOOD WARNING CONTINUES FOR
  THE BARTON RIVER AT COVENTRY.
* AT  6:30 AM THURSDAY THE STAGE WAS 8.4 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* IMPACT...AT 8.0 FEET...MAPLE STREET AND RIVER ROAD BETWEEN ORLEANS 
  AND COVENTRY STATION WILL FLOOD. THERE WILL BE EXTENSIVE FIELD AND 
  LOWLAND FLOODING.

&&
    
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
      4476 7224                       

$$
582 
WGUS81 KBTV 102144
FLSBTV
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BURLINGTON VT 
544 PM EDT THU APR 10 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
VERMONT...
 
  BARTON RIVER AT COVENTRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...


SAFETY MESSAGE...

IF YOU LIVE OR TRAVEL NEAR STREAMS AND RIVERS...SEEK HIGHER GROUND 
IMMEDIATELY AT FIRST SIGNS OF RISING WATER. OBEY ALL ROAD CLOSURE 
SIGNS...THEY ARE THERE FOR YOUR SAFETY. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED AREAS...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND, DON'T DROWN!

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...OR BY
VISITING OUR WEB SITE AT: WEATHER.GOV.

&&

VTC019-102214-
/O.CAN.KBTV.FL.W.0002.000000T0000Z-140411T0522Z/
/COVV1.1.ER.140408T2130Z.140409T1145Z.140410T2000Z.UU/
544 PM EDT THU APR 10 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BARTON RIVER AT COVENTRY.
* AT  5:30 PM THURSDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT  4:00 PM THURSDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL FURTHER BELOW FLOOD STAGE TONIGHT
  AND ON FRIDAY.
* IMPACT...AT 8.0 FEET...MAPLE STREET AND RIVER ROAD BETWEEN ORLEANS 
  AND COVENTRY STATION FLOODS. THERE IS EXTENSIVE FIELD AND 
  LOWLAND FLOODING.

&&
    
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
      4476 7224                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Apr 8, 1:47 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 8, 1:47 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
147 PM EDT TUE APR 8 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE EASTERN GREAT LAKES EARLY TODAY
INTO SOUTHERN QUEBEC THIS AFTERNOON. THIS WILL BRING PERIODS OF RAIN
AND DRIZZLE TO THE AREA TODAY. THE COMBINATION OF RAIN AND MILD
TEMPERATURES ALONG WITH SNOW MELT WILL PRODUCE RISES ON LOCAL
WATERWAYS...WITH SOME MINOR ICE JAM RELATED FLOODING POSSIBLE.
COOLER AND DRIER WEATHER WILL RETURN ON WEDNESDAY BEFORE A WARMING
TREND BEGINS THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1242 PM EDT TUESDAY...SHORTWAVE TROUGH CONTINUES TO MOVE
NORTHEAST ACROSS THE SAINT LAWRENCE VALLEY EARLY THIS AFTERNOON
WITH MOST OF THE SHOWERS STILL FOCUSED ACROSS NORTHERN NEW YORK.
THESE SHOWERS WILL BE MOVING EAST AND NORTHEAST...WHICH MEANS A
DECREASING TREND ACROSS NORTHERN NEW YORK THIS AFTERNOON AND AN
INCREASING TREND OVER VERMONT FOR THE NEXT FEW HOURS. THUS
SCATTERED TO NUMEROUS SHOWERS LOOKS REAL GOOD. YOU CAN TELL WE ARE
INTO SPRING NOW BECAUSE WHEREVER THERE WAS A BREAK IN THE OVERCAST
SKIES...TEMPERATURES WERE ABLE TO SHOOT UP INTO THE 50S. HAVE
TWEAKED THE TEMPERATURE GRIDS TO ACCOUNT FOR THIS. OTHERWISE REST
OF FORECAST REMAINS IN TACT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 440 AM EDT TUESDAY......COLD AIR ADVECTION ON NORTHWEST
FLOW TONIGHT WITH CONTINUED CHANCES FOR SOME UPSLOPE
SHOWERS...WHICH WILL TRANSITION TO SNOW SHOWERS OVER THE HIGHER
TERRAIN WHERE SOME LIGHT ACCUMULATIONS POSSIBLE. EXPECT LOW TEMPS
IN THE LOWER TO MID 30S...WITH UPPER 20S IN THE ADIRONDACKS.

MORNING CLOUDS AND LINGERING NORTHWEST UPSLOPE FLOW RAIN/SNOW
SHOWERS WILL GIVE WAY TO GRADUAL CLEARING DURING WEDNESDAY AS A
RIDGE OF HIGH PRESSURE NOSES IN FROM THE GREAT LAKES/OHIO VALLEY.
THE CLEARING WILL BE SLOW OVER THE MOUNTAINS...DUE TRAILING
SHORTWAVE. WITH THE CONTINUED NORTHWEST FLOW...TEMPERATURES WILL BE
RATHER CHILLY WITH VALLEY HIGHS ONLY IN THE LOWER TO MID 40S.

SKIES WILL CLEAR WEDNESDAY EVENING...BUT SOME HIGH CLOUDS MAY RETURN
LATE WITH ONSET OF WARM ADVECTION. EXPECT LOWS IN THE 20S TO
AROUND 30...WITH RISING TEMPS TOWARDS MORNING IN THE
CHAMPLAIN/SAINT LAWRENCE VALLEYS.

HIGH PRESSURE SETTLES SOUTHEAST OF NEW ENGLAND THURSDAY. INCREASING
SOUTHWEST FLOW WILL LEAD TO NOTICEABLY MILDER TEMPERATURES AND SOME
INCREASE IN CLOUDS IN ADVANCE OF WEAK COLD FRONT APPROACHING FROM
THE GREAT LAKES. 850 MB TEMPS PROGGED TO APPROACH +6C...SO EVEN WITH
JUST PARTIAL SUNSHINE...WE SHOULD BE ABLE TO SEE MAX TEMPS AT LEAST
INTO THE UPPER 50S AND LOWER 60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 415 AM EDT TUESDAY...WK SFC FRONT TRAVERSES THE NORTH COUNTRY
THURSDAY NIGHT...EXITING THE AREA DURING THE MORNING HRS FRIDAY
AS HIGH PRESSURE BUILDS OVER THE REGION. SFC RIDGE PUSHES EASTWARD
THRU THE DAY AS UPPER TROUGH SWINGS ACROSS THE NORTHEAST/EASTERN
CANADA. MDLS DO CARRY A COUPLE OF SHORTWAVES WITH IT...ONE TO OUR
NORTH AND THE OTHER ACROSS CENTRAL/SOUTHERN NEW ENGLAND ON
SATURDAY. HIGH PRESSURE FOR SATURDAY NIGHT...FOLLOWED BY A MORE
COMPLEX SYSTEM ARRIVING FROM THE WEST LATE IN THE UPCOMING WEEKEND
RIGHT INTO MONDAY OF NEXT WEEK. AT OR ABOVE NORMAL TEMPS THRU THE
FORECAST PERIOD WILL KEEP RAIN AS PREDOMINANT P-TYPE WITH -SW
FRIDAY MORNING ON BACKSIDE OF EXITING FRONT FOR HIR TRRN. QPF
LIMITED SO EXPECTED LIGHT COATING ONLY BFR TAPERING OFF. THE TWO
SHORTWAVES OVER THE FIRST PORTION OF THE WEEKEND TOO FAR REMOVED
TO AFFECT MUCH OF THE CWA WITH ONLY SC VT SEEING CHANCE POPS FOR
LIGHT PRECIP BEING ON NORTHERN FRINGE OF SYSTEM. SUNDAY INTO
MONDAY WILL HAVE DOUBLE LOW OVER FRONTAL BOUNDARY BRING RAINFALL
TO AREA. TIMING ISSUES WITH THESE BASED ON LATEST GFS/ECMWF...BUT
AREAS COULD SEE OVER AN INCH IN 24-HR PERIOD. HIGH TEMPS WILL
RANGE MAINLY IN THE 50S WITH SOME L60S IN VALLEY LOCALES. OVERNIGHT
LOWS WILL RANGE FROM M20-M30S FRI NGT/SAT NGT AND IN THE 30S TO
L40S FOR SUN NGT ONWARD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...MIX OF MVFR AND VFR CONDITIONS ACROSS THE
AREA THIS AFTERNOON WILL TREND TOWARDS ALL MVFR THIS EVENING AS
LOW PRESSURE CONTINUES TO SHIFT NORTHEAST THROUGH THE SAINT
LAWRENCE RIVER VALLEY. GUSTY SOUTHERLY WINDS SHIFT TO THE
SOUTHWEST AND WEST...ABATING A LITTLE TONIGHT BUT PICK BACK UP
AFTER 12Z WEDS FROM THE WEST/NORTHWEST GUSTING INTO THE 20KT
RANGE. MVFR CIGS TREND TOWARDS VFR BY WEDS AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...

18Z WED THRU 00Z FRI...VFR UNDER HIGH PRESSURE. GUSTY SOUTHERLY
WINDS THURSDAY.

00Z FRI THRU 00Z SAT...VFR WITH POSSIBLE MVFR IN SCATTERED
SHOWERS AS WEAK COLD FRONT MOVES ACROSS THE REGION.

00Z SAT THRU 00Z SUN...VFR WITH POSSIBLE MVFR/IFR WITH LOW
PRESSURE TRACKING NORTHEAST THROUGH THE REGION.

00Z SUN THRU 00Z MON...VFR UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
MODERATE IN BANK RIVER RISES WITH ISOLATED ICE JAMS ARE
POSSIBLE...WHICH MAY CREATE LOCALIZED MINOR FLOODING LATE
TONIGHT...TUESDAY...AND INTO WEDNESDAY. THE COMBINATION OF WARM
TEMPERATURES MELTING THE SNOW PACK (SNOW WATER EQUIVALENT OF
0.75-1.25" MELTED) AND EXPECTED QPF BETWEEN 0.25-1.0" WILL
CAUSE MODERATE RISES ON LOCAL WATERWAYS. A FEW ISOLATED ICE JAMS
MAY ALSO DEVELOP AND CAUSE ISOLATED AND MINOR LOWLAND FLOODING.
HOWEVER MAJOR WIDESPREAD FLOODING IS NOT ANTICIPATED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...JN
AVIATION...LAHIFF
HYDROLOGY...TABER/MUCCILLI
Hazardous weather outlook, Apr 8, 8:35 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
835 AM EDT TUE APR 8 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-091245-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
835 AM EDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

RISES ON AREA WATERWAYS WILL CONTINUE TODAY INTO TONIGHT...BUT
THEY WILL BE GRADUAL. REMEMBER...ICE JAMS COULD OCCUR WHICH THEN
HAVE THE POTENTIAL TO PRODUCE MINOR LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WARMING TREND WILL TAKE PLACE THURSDAY THROUGH MONDAY WHICH WILL
CONTINUE TO MELT THE SNOWPACK OVER THE AREA. THIS WILL LEAD TO
MORE RISES ON AREA WATERWAYS AND RIVER LEVELS WILL NEED TO BE
MONITORED FOR ANY FLOODING POTENTIAL. THE THREAT FOR ICE JAMS WILL
ALSO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in Vermont, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.